Ohio, 2021Tornado in Ohio, October 15, 2021
October 15, 2021 · NWS CLE · 1 event in 1 county or zone
A stationary front extended northeastward from the Lower Ohio Valley to western and north-central Ohio, central and eastern Lake Erie, and western New York during the late morning through early evening of the 15th. Simultaneously, one low moved along the front from central Indiana to central Lake Erie.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front extended northeastward from the Lower Ohio Valley to western and north-central Ohio, central and eastern Lake Erie, and western New York during the late morning through early evening of the 15th. Simultaneously, one low moved along the front from central Indiana to central Lake Erie. Increased surface convergence along the front, ahead of the aforementioned low, allowed an ongoing cluster of multicell thunderstorms to persist northeastward as the storms encountered moderate MUCAPE and effective bulk shear, respectively, in northwest and north-central Ohio during the early to mid-afternoon.
The surface front and associated horizontal wind shear were probably a rich source of surface-based vertical vorticity. Surface-based effective storm-relative helicity of 100 to about 150 meters squared per second squared and low mixed layer LCL heights near 750 meters AGL resided along the front. All these factors indicated a favorable environment for tornadoes. As the multicell storms paralleled the front, one cell managed to produce a tornado as its updraft ingested preexisting surface-based vertical vorticity, stretched the surface-based vertical vorticity to tornado-strength via low-level convergence, and then advected the vorticity upward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 15, 1:05 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 15, 1:05 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
205 PM EDT Fri Oct 15 2021
.SYNOPSIS...
A low moving northeastward along a frontal zone advances from
in vicinity of northwest Ohio this afternoon to far-southeastern
Ontario by daybreak Saturday. The trailing cold front will
sweep east through our region late this afternoon through early
Saturday morning. Behind the front, a trough lingers over the
Great Lakes while a ridge attempts to build from the Great
Plains.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Southwesterly flow aloft shifts to westerly over our CWA on
Saturday as a deep longwave trough advances eastward from the
Great Plains and overspreads the Great Lakes and eastern United
States. At the surface, a low in vicinity of the northeast
IN/northwest OH border early this afternoon continues moving
northeastward along a southwest-to-northeast frontal zone in
vicinity of Lake Erie. This low should reach central Lake Erie
around nightfall and southeastern ON by daybreak Saturday.
Accordingly, the trailing cold front should sweep eastward
through our CWA late this afternoon through the wee hours of
Saturday morning. Scattered showers and thunderstorms are
expected along and near the frontal zone, including along and
ahead of the trailing cold front.
Severe storms remain a concern. Moderate to strong effective
bulk shear, weak to moderate SBCAPE/MLCAPE, and moderate DCAPE
should support a mix of multicells and supercells with a primary
threat of damaging wind gusts through this early evening.
However, southeasterly surface winds east of the surface low
should enhance vertical wind shear and surface-based ESRH in
northeast OH, northwest PA, and central/eastern Lake Erie. This
is where a tornadic supercell or two is possible. Weak mid-level
lapse rates and high melting levels will likely limit the
severe hail threat. The other concern is potential localized
flash flooding. Unusually-high PWATs in the warm sector will
contribute to periods of heavy rainfall. Plus, southwesterly
mean mid-level flow parallel to the frontal zone should promote
training convection. Behind the front, lingering rain showers
are expected overnight tonight as multiple shortwave
disturbances embedded in the southwesterly flow aloft traverse
our region. Overnight lows should reach the 50's. On Saturday,
widespread rain showers along the upper-reaches of the departing
front will transition to lake-effect rain showers and graupel
over and east-southeast of Lake Erie as cold air deepens and
lake-induced CAPE builds to moderate to strong magnitudes.
Isolated lake-effect thunderstorms are possible since model
soundings over the lake depict lake-induced CAPE of at least 200
J/kg in the primary charge separation zone (i.e. the cloud
temperature range from 0C to -20C in the CAPE profile). Daytime
highs should reach the upper 50's to lower 60's; much more
typical for mid-October.
Flow aloft becomes northwesterly Saturday night as a longwave
ridge builds from the west. At the surface, a thermal trough
lingers over the Great Lakes while a ridge attempts to build
from the Great Plains. Multiple bands of lake-effect rain
showers and isolated thunderstorms should persist east-
southeast of Lake Erie Saturday night as a well-aligned west-
northwesterly flow of cold and moist air continues and lake-
induced CAPE remains moderate to strong. Odds favor fair weather
outside the lake-effect precip. Overnight lows should reach the
40's inland to near 50 degrees along the shore of ~67F Lake
Erie.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Some areas may see
a break in lake effect rain showers during the day Sunday as
the low and mid-levels begin to dry out, though general
cloudiness should remain with blustery wind gusts in the 25 to
30 mph range. However, by Sunday evening into the overnight,
another lobe of jet energy and low-level moisture arrives,
increasing the chance for lake effect rain showers once again
across the snowbelt region, though perhaps not as intense as the
initial round on Saturday night.
High pressure ridging will bulge northeast into the Ohio Valley by
Monday, allowing for a dry forecast to return across the region with
high temperatures in the mid to upper 60s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Much of the long term period will feature slightly above normal
temperatures in the upper 60s to lower 70s under mostly sunny skies.
The exception will be on Thursday where a low pressure system is
expected to quickly move east across the Great Lakes, extending a
cold front across the area. This would result in scattered rain
shower activity, though specific timing will still need to be nailed-
down in future forecasts.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
A surface low near the northeastern IN/northwestern OH border as
of 17:40Z continues moving northeastward along a front and
should reach far-southeastern ON by 06Z/Sat. The trailing cold
front should sweep east through our region between about 20Z/Fri
and 06Z/Sat. Scattered showers and thunderstorms are expected
along and near the frontal zone, including the trailing cold
front. Brief MVFR/IFR ceilings and MVFR to LIFR visibility in
heavy rainfall are possible. Erratic surface wind gusts up to 50
knots or so are possible with thunderstorms, especially before
02Z/Sat. Surface winds trend southerly to southwesterly at about
10 to 15 knots southeast of the frontal zone and northeasterly
northwest of the frontal zone.
Once the surface low and trailing cold front sweep through,
regional surface winds shift to northwesterly. These winds
should be around 10 to 15 knots and gust up to about 25 knots
at times. Widespread MVFR/IFR ceilings and lingering rain
showers are expected behind the front. Periods of MVFR
visibility are possible with these showers. Of note, lake-
enhanced/effect showers should develop generally ESE of Lake
Erie Saturday morning into early afternoon.
Outlook...Non-VFR likely with periods of showers and perhaps
thunderstorms Saturday afternoon through Monday morning,
especially east and southeast of Lake Erie.
&&
.MARINE...
An active marine period is expected, with Small Craft conditions
expected beginning Saturday, lingering into Monday. At this time,
will defer to the next forecast period for any headlines given the
extended nature of the Small Craft conditions. A cold front will
move est across the lake late tonight into Saturday morning,
shifting winds towards the west/northwest, 15 to 20 knots,
increasing into the 20 to 25 knot range by Saturday afternoon.
Onshore west to northwest flow around 20 knots will persist into
early Monday morning. Following this, westerly winds will decrease
into the 10 to 15 knot range by Monday afternoon, becoming more
southwesterly by Tuesday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Jaszka
MARINE...Kahn
Hazardous weather outlook, Oct 15, 2:58 AM EST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
358 AM EDT Fri Oct 15 2021
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-160800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
358 AM EDT Fri Oct 15 2021
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
There is a slight risk for severe thunderstorms today with the main
threat being damaging wind gusts. There is a lesser chance for a
tornado or two and hail. Heavy rain is also possible which could lead
to isolated flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 15, 1:31 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
231 PM EDT Fri Oct 15 2021
PAZ003-151900-
Crawford PA-
231 PM EDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of central Crawford
County through 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Meadville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Meadville, Guys Mills, Lincolnville, Cochranton, Blooming Valley and
Townville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cleveland.
&&
LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
4151 7998 4149 8000 4148 8014 4158 8019
4165 8016 4179 7984 4162 7975
TIME...MOT...LOC 1830Z 248DEG 19KT 4158 8009
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SefcovicSpecial weather statement, Oct 15, 1:53 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
253 PM EDT Fri Oct 15 2021
OHZ013-014-151945-
Geauga OH-Ashtabula Inland OH-
253 PM EDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of northeastern Geauga
and southwestern Ashtabula Counties through 345 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chardon, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orwell, Huntsburg, Austinburg, Montville, Hartsgrove, Roaming Shores,
Cherry Valley, Thompson and Rock Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cleveland.
&&
LAT...LON 4159 8065 4150 8100 4158 8115 4164 8111
4169 8110 4172 8105 4172 8101 4175 8100
4182 8083
TIME...MOT...LOC 1853Z 237DEG 17KT 4158 8107
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SefcovicTornado, Sandusky
- When
- October 15, 2:42 PM EST to 2:49 PM EST
- Where
- Sandusky County
- Rating
- EF0
- Path length
- 3.82 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.357, -83.144 (the zone’s center; the record gives no point)
This EF0 tornado had estimated maximum winds of 85 mph. The tornado began about 300 feet west of North Vickery Road and 1200 feet north of Whitmore Road in Vickery, OH, where a spiraling pattern was found in a field. As the tornado moved east-northeastward, it damaged a residential property on North Vickery Road. Shingles and plywood were blown off the house, a wooden deck was displaced by several feet, a detached garage was moved from its foundation, and several trees were uprooted. Debris were scattered about 1200 feet ENE of the damaged home into an open field. The tornado tracked farther east-northeastward and caused additional damage along Pickle Street, where several large tree limbs were downed and a gutter and TV antenna sustained minor damage. Farther to the east-northeast, trees were downed and a spiraling pattern was noted in a corn field along County Road 249 before the tornado ended.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, October 15 to 16, 20211 injured · $835,000 · EF2 · 11 events
- Tornadoes and Damaging Wind in Arkansas, October 15, 2021$100,000 · EF1 · 3 events
- Tornado and Damaging Wind in Indiana, October 15, 2021$54,000 · EF1 · 2 events
- Damaging Winds in Kentucky, October 15, 2021$32,000 · 56 kt wind · 3 events
- Damaging Winds in Kentucky, October 15, 2021$20,000 · 50 kt wind · 3 events
- Tornado and Hail in Arkansas, October 15, 2021$5,000 · EF0 · 5 events
- Frost and Freeze in Utah, October 15, 20214 events
- Marine Thunderstorm Winds and Waterspouts in Lake Erie, October 15, 20214 events
- High Wind in California, October 15, 202161 kt wind · 2 events
- Damaging Winds in Oklahoma, October 15, 202156 kt wind · 2 events
- Damaging Winds in Pennsylvania, October 15, 202152 kt wind · 2 events
- Tornadoes in Indiana, October 15, 2021EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986029.